Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Aberdeen, SD

May 1, 2008Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 1, 2008, 7:57 PM CDT for Hand County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2008, 7:57 PM CDT (00:57 UTC)
Expired
May 1, 2008, 8:28 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Hand County, SD

The radar

The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:34 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 020056
SVRABR
SDC059-020145-
/O.NEW.KABR.SV.W.0002.080502T0057Z-080502T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT THU MAY 1 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF MILLER...

* UNTIL 845 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DANFORTH...OR 21 MILES SOUTH OF MILLER...
  MOVING NORTHWEST AT 37 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLER DALE COLONY AROUND 815 PM CDT...
  MILLER AND SAINT LAWRENCE AROUND 825 PM CDT...
  REE HEIGHTS AROUND 830 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4459 9928 4467 9892 4420 9877 4420 9895
TIME...MOT...LOC 0057Z 157DEG 33KT 4427 9890

$$
TDK
1 follow-up statement
000 
WWUS53 KABR 020128
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT THU MAY 1 2008

SDC059-020138-
/O.CAN.KABR.SV.W.0002.000000T0000Z-080502T0145Z/
HAND SD-
828 PM CDT THU MAY 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAND COUNTY IS
CANCELLED...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING 
FOR PARTS OF NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4459 9928 4467 9892 4420 9877 4420 9895
TIME...MOT...LOC 0128Z 157DEG 33KT 4453 9906

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:43 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 1, 3:43 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT THU MAY 1 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
RAIN IS NOW SPREADING NORTHWEST INTO CENTRAL SOUTH DAKOTA WITH
ADDITIONAL DEVELOPMENT FARTHER EAST TOWARDS THE JAMES VALLEY. THIS
TREND WILL CONTINUE THROUGH THE EVENING AS MORE DEVELOPMENT OCCURS
ACROSS THE EASTERN CWA. BIGGEST CHALLENGE WILL BE DETERMINING
WHERE RAIN/SNOW LINE SETS UP OVER CENTRAL SOUTH DAKOTA LATE
TONIGHT AND FRIDAY MORNING. STILL EXPECTING THE WEST RIVER
COUNTIES TO CHANGE OVER TO SNOW FRIDAY MORNING WITH A FEW INCHES
ACCUMULATION POSSIBLE. BLOWING SNOW WILL ALSO BE AN ISSUE AS
STRONG NORTH TO NORTHEAST WINDS DEVELOP SO THERE WILL BE ISSUES
WITH REDUCED VISIBILITIES OVER PARTS OF CENTRAL SOUTH DAKOTA. FOR
RIGHT NOW WILL NOT ISSUE ANY HEADLINES AS CONFIDENCE IS LACKING AS
TO WHERE EXACTLY THE RAIN/SNOW LINE SETS UP...AND WHEN PRECIP
CHANGES OVER TO SNOW. EVENING SHIFT AND MID SHIFT WILL HAVE TO
MONITOR TRENDS THROUGHOUT THE NIGHT AS 00Z MODEL DATA COMES IN AND
PERHAPS SOME SORT OF HEADLINE MAY BE NEEDED FOR THE WEST RIVER
COUNTIES. FOR NOW HAVE SNOW AND BLOWING SNOW IN THE FORECAST SO
THE WORD WILL BE OUT THERE. WINDS WILL BE AN ISSUE ON FRIDAY AND
GUSTS WILL BE NEAR 50 MPH. PRECIP WILL TAPER OFF FROM NORTHWEST TO
SOUTHEAST ACROSS THE AREA FRIDAY AFTERNOON.

.LONG TERM...12Z SUNDAY THROUGH THURSDAY.
BIGGST CHALLENGE IN THE EXTENDED IS THE PRECIPITATION CHANCES
THROUGH THE PERIOD ALONG WITH TEMPS.

WEAK 7H TROF DROPS THROUGH THE CWA DURING THE DAY SUNDAY...BUT
LITTLE IF ANY MOISTURE RECOVERY BEHIND STRONGER EXITING SYSTEM
WILL ONLY ALLOW AN INCREASE IN MID/HIGH LEVEL CLOUDINESS FOR THE
CWA DURING THE DAY. 5H FLOW BEGINS TO TRANSITION FROM NW TO SW
THROUGH MID WEEK WITH 5H RIDGE PASSING THROUGH THE AREA DURING THE
DAY TUESDAY. SOME MINOR 5H WAVES RIDE OF THE TOP OF THE RIDGE
THROUGH 18Z TUESDAY BEFORE A STRONGER TROF CARVES OUT IN THE
CENTRAL CONUS BY 00Z WEDNESDAY. THE 00Z CANADIAN ALSO SHOWS THIS
NORTHERN STREAM TROF BY 00Z WEDNESDAY...WHILE THE EC ONLY
ADVERTISES A WEAKER 5H WAVE EJECTING OUT OF SWRN CONUS CUTOFF 5H
LOW. EITHER WAY...GOOD SOUTHERLY FLOW AHEAD OF SYSTEM SHOULD
ADVECT A FAIR AMOUNT OF MOISTURE NORTHWARD...AIDING IN THE
DEVELOPMENT OF SCT TSRA. BY 00Z THURSDAY THE MODELS BEGIN TO
DIFFER GREATLY...WITH THE EC CONTINUING WITH SW FLOW
ALOFT...CLOSING OFF 5H LOW IN WRN NEB WITH ABUNDANT LOW LEVEL
MOISTURE STILL STREAMING NORTHWARD. THE CANADIAN BRINGS A 5H S/W
RIDGE INTO THE CWA WITH SFC HIGH SPRAWLED FROM NE TO SW ACROSS THE
REGION BY 12Z THURSDAY. WITH THE CANADIAN TAKING MORE OF AN EC
LOOK TO IT...HAVE OPTED TO LEAN MORE TOWARD THE 00Z EC
SOLN...WHICH ALSO LINES UP WITH IMPORTED HPC DAYS 6/7 GRIDS. 85H
TEMPS IN THE UPPER SINGLE DIGITS TO LOWER TEENS SHOULD HELP TO
KEEP ALL PCPN AS RAIN...WITH NO SNOW DEVELOPMENT EXPECTED RIGHT
NOW.

BOTH THE EC AND GFS ADVERTISE A DRY PERIOD FROM 00Z TUESDAY
THROUGH 00Z THURSDAY...SO HAVE REMOVED ALL MENTION OF PCPN FROM
THESE TIME PERIOD.

WITH 85H TEMPS BEING SO WARM THROUGH THE EXTENDED...HAVE UPPED
HIGHS A BIT MOST LOCALES A FEW DEGREES. EVEN WITH ABUNDANT CLOUD
COVER FROM 00Z WED AND ONWARD...WAA COUPLED WITH ENOUGH WIND TO
KEEP THE ATMOS WELL MIXED...SHOULD ALLOW TEMPS TO APPROACH WARMER
GUIDANCE VALUES.

&&

.AVIATION...
ABUNDANT MOISTURE WILL LIFT NORTHWARD THROUGH 18Z FRIDAY. KPIR AND
KMBG TERMINALS ARE EXPECTED TO FALL INTO IFR FLIGHT CATEGORY BY
00Z FRIDAY WITH VSBYS 1-3SM -SHRA AND CIGS BLO OVC010. THESE
CONDITIONS WILL PERSIST THROUGH 15Z FRIDAY BEFORE A SLIGHT
IMPROVEMENT BEGINS. KABR/KATY WILL DROP INTO MVFR FLIGHT RULES BY
23Z WITH P6SM VSBYS BUT 2K-3K AGL CIGS BY THEN. AFT 06Z...SCT-BKN
IFR CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE KABR/KATY
TERMINAL SITES...CONTINUING THROUGH 15Z FRIDAY. FROM 00Z TO 06Z
PCPN COULD BE QUITE HEAVY AT TIMES VCNTY KMBG TERMINAL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...HINTZ
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 1, 5:57 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
557 PM CDT THU MAY 1 2008

MNZ039-046-SDZ003>011-015-016-020-021-023-033>035-045-048-022300-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-CODINGTON-GRANT-DEUEL-
STANLEY-SULLY-HUGHES-JONES-LYMAN-
557 PM CDT THU MAY 1 2008 /457 PM MDT THU MAY 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE. SOME OF THE RAIN MAY
CHANGEOVER TO SNOW VERY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD PRECIPITATION IS EXPECTED ON FRIDAY...BUT SHOULD
GRADUALLY END FROM NORTHWEST TO SOUTHEAST OVER THE REGION DURING
THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

SDZ017>019-022-036-037-051-022300-
FAULK-SPINK-CLARK-HAMLIN-HYDE-HAND-BUFFALO-
557 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS EVENING. LARGE
HAIL...STRONG WINDS AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE.
AFTER MIDNIGHT THE PRECIPITATION SHOULD FAVOR JUST SHOWERS AND
RAIN...SOME OF WHICH COULD BE LOCALLY HEAVY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD PRECIPITATION IS EXPECTED ON FRIDAY...BUT SHOULD
GRADUALLY END FROM NORTHWEST TO SOUTHEAST OVER THE REGION DURING
THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:23 AM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more19 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.